Alert archive / Illinois / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Apr 20, 2004, 8:03 PM CDT for Cook County, Will County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2004, 8:03 PM CDT (01:03 UTC)
- Expired
- Apr 20, 2004, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Will County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 8:45 PM CDT | FLOOD | Mokena, IL | STANDING WATER AT WOLF AND LAPORTE ROADS. |
| Apr 20, 9:40 PM CDT | FLOOD | Lockport, IL | NEAR INTERSECTION OF ST HWY 171 AND NEW AVE HAS ONE HALF FOOT OF STANDING WATER ON ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 210105 FFWLOT ILC031-197-210400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 803 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWEST COOK COUNTY IN NORTHEAST ILLINOIS NORTHERN WILL COUNTY IN NORTHEAST ILLINOIS * UNTIL 1100 PM CDT * AT 803 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLOODING AT THE INTERSECTION OF ROUTE 30...LARKIN AND CANTON FARM ROADS. * THE TOWNS OF UNIVERSITY PARK...TINLEY PARK...ROMEOVILLE... PLAINFIELD...JOLIET...LEMONT...AND BOLINGBROOK ARE IN THE AREA OF THE FLOODING. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AND ALTERNATE ROUTE. FLOODING OF STREETS...UNDERPASSES...DRAINAGE AREAS AND BASEMENTS MAY OCCUR. DO NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. LAT...LON 4170 8778 4139 8770 4139 8822 4170 8823 $$
2 follow-up statements
000 WGUS73 KLOT 210200 FFSLOT ILC031-197-210400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 900 PM CDT TUE APR 20 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN WILL AND SOUTHWEST COOK COUNTIES UNTIL 1100 PM CDT... AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINS HAVE MOVED OUT OF THE AREA. HOWEVER FLOOD WATERS WILL TAKE SOME TIME TO RECEDE. THE TOWNS OF UNIVERSITY PARK...TINLEY PARK...SHOREWOOD...ROMEOVILLE ...BOLINGBROOK AND ROCKDALE ARE IN THE AREA OF THIS FLOODING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOW MUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. LAT...LON 4168 8785 4144 8769 4145 8823 4172 8824 $$ BRUMER NNNN
000 WGUS73 KLOT 210300 FFSLOT ILC031-197-210400- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 1000 PM CDT TUE APR 20 2004 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN WILL AND SOUTHWEST COOK COUNTIES UNTIL 1100 PM CDT... THE TOWNS OF UNIVERSITY PARK...TINLEY PARK...SHOREWOOD...ROMEOVILLE ...BOLINGBROOK AND ROCKDALE ARE SOME LOCATIONS IN THE AREA OF THIS FLOODING. FLOOD WATERS ARE RECEDING BUT MAY STILL POSE A DANGER FOR NIGHTTIME TRAVELERS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF IN A FLOOD PRONE AREA...MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG CREEKS AND STREAMS ARE ESPECIALLY VULNERABLE TO THE EFFECTS OF FLASH FLOODING. DO NOT ATTEMPT TO CROSS FLOODED AREAS BY FOOT OR AUTOMOBILE. BE CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO JUDGE HOWMUCH WATER COVERS ROADWAYS. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. LAT...LON 4168 8785 4144 8769 4145 8823 4172 8824 $$ BRUMER NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 20, 2:50 PM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 7:10 PM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHICAGO IL 710 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR ALL COUNTIES... EXCEPT OGLE...WINNEBAGO...BOONE...MCHENRY AND LAKE COUNTY IN ILLINOIS. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH 11 PM. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 710 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FAR SOUTHERN PORTION OF LAKE MICHIGAN. SEVERE THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS AND ISOLATED WATERSPOUTS. THE SEVERE WEATHER THREAT WILL DIMINISH AFTER 11 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
In the hours before
Local storm report, Apr 20, 7:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
738 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 9 W OTTAWA 41.35N 89.01W
04/20/2004 LA SALLE IL TRAINED SPOTTER
TONADO WITH MULTIPLE VORTEX MOVING NORTHEAST.
&&Local storm report, Apr 20, 7:40 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
740 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0652 PM TORNADO 5 NE SENECA 41.35N 88.55W
04/20/2004 GRUNDY IL TRAINED SPOTTER
2 TORNADOS NEAR STATE HWY 52.
&&Local storm report, Apr 20, 7:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
744 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO KANKAKEE 41.12N 87.86W
04/20/2004 KANKAKEE IL TRAINED SPOTTER
TORNADO REPORTED NEAR AIRPORT CROSSING INTERSTATE 57
MOVING EAST.
&&Local storm report, Apr 20, 7:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
746 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL BRADLEY 41.15N 87.86W
04/20/2004 1.75 INCH KANKAKEE IL TRAINED SPOTTER
STRONG ROTATION NOTED IN CLOUDS.
&&Local storm report, Apr 20, 7:58 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
758 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0738 PM TORNADO 4 E KANKAKEE 41.12N 87.78W
04/20/2004 KANKAKEE IL TRAINED SPOTTER
AT INTERSECTION OF 4000E AND EXLINE ROAD. DAMAGE TO HOUSE
AND FACTORY WITH DOWNED POWER LINES.
&&Local storm report, Apr 20, 8:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE CHICAGO IL
802 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0743 PM TORNADO KANKAKEE 41.12N 87.86W
04/20/2004 KANKAKEE IL TRAINED SPOTTER
TORNADO REPORTED NEAR AIRPORT CROSSING INTERSTATE 57
MOVING EAST.
0740 PM HAIL BRADLEY 41.15N 87.86W
04/20/2004 1.75 INCH KANKAKEE IL TRAINED SPOTTER
STRONG ROTATION NOTED IN CLOUDS.
0738 PM TORNADO 4 E KANKAKEE 41.12N 87.78W
04/20/2004 KANKAKEE IL TRAINED SPOTTER
AT INTERSECTION OF 4000E AND EXLINE ROAD. DAMAGE TO HOUSE
AND FACTORY WITH DOWNED POWER LINES.
0727 PM TORNADO CHANNAHON 41.43N 88.22W
04/20/2004 WILL IL TRAINED SPOTTER
REPORTED ON GROUND IN CITY.
0725 PM TORNADO SHERIDAN 41.53N 88.69W
04/20/2004 LA SALLE IL TRAINED SPOTTER
LIGHT DAMAGE REPORTED.
0724 PM TORNADO 7 NW GILMAN 40.84N 88.09W
04/20/2004 IROQUOIS IL TRAINED SPOTTER
0705 PM TORNADO 2 WNW PAXTON 40.47N 88.13W
04/20/2004 FORD IL LAW ENFORCEMENT
ON FORD AND IROQUOIS COUNTY LINE NORTH OF STATE HIGHWAY
116
0705 PM TORNADO 2 WNW PAXTON 40.47N 88.13W
04/20/2004 FORD IL LAW ENFORCEMENT
ON FORD IROQUOIS COUNTY LINES NORTH OF STATE HWY 116
0705 PM TORNADO LA SALLE 41.34N 89.09W
04/20/2004 LA SALLE IL AMATEUR RADIO
DAMAGE REPORT 1 BUILDING COLLAPSED. MAJOR DAMAGE WITH
PEOPLE TRAPPED
0652 PM TORNADO 5 NE SENECA 41.35N 88.55W
04/20/2004 GRUNDY IL TRAINED SPOTTER
2 TORNADOS NEAR STATE HWY 52.
0648 PM TORNADO 3 NE OTTAWA 41.38N 88.80W
04/20/2004 LA SALLE IL TRAINED SPOTTER
SOUTH OF SERENA ON ILLINOIS ROUTE 52
0620 PM TORNADO 9 W OTTAWA 41.35N 89.01W
04/20/2004 LA SALLE IL TRAINED SPOTTER
TONADO WITH MULTIPLE VORTEX MOVING NORTHEAST.
0612 PM TORNADO LA SALLE 41.34N 89.09W
04/20/2004 LA SALLE IL LAW ENFORCEMENT
INTERSTATE 80 MILE MARKER 75
0609 PM TORNADO 8 E PERU 41.34N 88.97W
04/20/2004 LA SALLE IL TRAINED SPOTTER
TORNADO IN COMMUNITY OF UTTICA MOVING EAST.
0603 PM TORNADO OGLESBY 41.29N 89.06W
04/20/2004 LA SALLE IL FIRE DEPT/RESCUE
0603 PM HAIL PERU 41.34N 89.13W
04/20/2004 0.25 INCH LA SALLE IL NWS EMPLOYEE
0601 PM TORNADO OGLESBY 41.29N 89.06W
04/20/2004 LA SALLE IL AMATEUR RADIO
0558 PM TORNADO 3 NE LA SALLE 41.37N 89.05W
04/20/2004 LA SALLE IL LAW ENFORCEMENT
&&The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:01 PM CDT | Tornado Warning | LOT | Grundy, Will | 29 min |
| Apr 20, 7:13 PM CDT | Tornado Warning | LOT | Kankakee | 32 min |
| Apr 20, 7:15 PM CDT | Tornado Warning | LOT | Iroquois | 30 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | Livingston | 43 min |
| Apr 20, 7:17 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 28 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | LOT | LaSalle | 24 min |
| Apr 20, 7:31 PM CDT | Tornado Warning | LOT | Will | 29 min |
| Apr 20, 7:34 PM CDT | Tornado Warning | LOT | Grundy | 41 min |
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Kendall | 31 min |
| Apr 20, 7:44 PM CDT | Tornado Warning | LOT | Kankakee | 46 min |
| Apr 20, 7:47 PM CDT | Tornado Warning | LOT | Kendall | 28 min |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 7:53 PM CDT | Special Marine Warning | LOT | 82 min | |
| Apr 20, 8:02 PM CDT | Tornado Warning | LOT | Cook, Will | 28 min |
| Apr 20, 8:12 PM CDT | Tornado Warning | LOT | DuPage, Kane, Kendall | 33 min |
| Apr 20, 8:27 PM CDT | Tornado Warning | LOT | Cook, Will | 48 min |
| Apr 20, 9:11 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 49 min |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min | |
| Apr 20, 9:16 PM CDT | Special Marine Warning | LOT | 89 min |
Nearby
Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.